Now, we're going to cover the
difficult subject of death and dying.
And this is something that
a lot of clinicians struggle with,
and understandably so.
It can be a difficult issue.
Yet, it is critically important that
we, as clinicians, are there for our patients
during their most difficult moments.
And so, let’s start with a case and
then we’ll move forward from there.
We have a 93-year-old with increasing
pain due to metastatic prostate cancer.
His other diagnoses include
Alzheimer’s disease and heart failure.
So, what should you consider regarding
appropriate analgesia for this patient.
Is it, A, acetaminophen is the best choice for him;
B, the risk of respiratory depression associated
with opioids would be unacceptable for him;
C, constipation is fairly rare during opioid therapy;
or D, opioids are first-line analgesic in this case?
What do you think?
The answer is D.
Opioids are first-line analgesic in this case.
His presumed level of pain due to a
severe condition, such as metastatic prostate cancer,
along with his end-of-life condition
mandate the use of opioids over other therapies.
And just to say that this is
a normal part of the lifecycle, dying.
There is 100% risk of mortality
that each of us carry with us.
We, as clinicians, really haven't made a dent
in that overall risk of dying at some point.
And therefore, what we
really want to focus on is
allowing patients to die with dignity and
to make them as comfortable as possible
and to give the best experience
possible to their loved ones as well.
And that may start with pain management.
So, you don't want a patient at
end-of-life to be suffering a lot,
and that involves both pain,
but also dyspnea.
And opioids are effective for both.
So, that's why they are first-line
for pain and dyspnea at the end of life.
There is a risk for respiratory depression,
but when titrated correctly over time,
the risk for serious respiratory depression
with opioid therapy is quite small.
And one thing to note is that we will begin
patients on a controlled extended-release opioid.
That's the baseline of therapy,
but they should also have breakthrough
doses available for breakthrough pain,
more severe pain, and that should be about
10% to 20% of the total 24-hour morphine equivalent.
So, you can calculate what they need
in terms of breakthrough medications
based on what they're requiring
for their 24-hour medications.
A word about methadone.
I think it should only be used
by very experienced practitioners
because it has a long half-life and
that accumulation can lead to side effects,
such as respiratory depression,
unlike other longer-acting types
of opioids, such as oxycodone,
long-acting morphine or long-acting
fentanyl through the transdermal system.
Methadone is also unique,
in that it can promote arrhythmia and overdose,
and that’s something that the others don't share.
Gabapentin also has a role in end-of-life pain,
particularly in cases of neuropathic pain.
And then, for patients
with bone pain or skeletal pain,
you can consider the use of NSAIDs, bisphosphonates
or even corticosteroids to
complement the action of opioids.
So, what about opioid side effects?
Constipation is almost universal with these agents.
I always will prescribe, at the
same time I'm prescribing an opioid,
particularly for longer-term use beyond a few days,
I’m going to prescribe a motility agent,
specifically for the gut.
Senna or bisacodyl can work.
Failing that, polyethylene glycol is
also another agent that’s fairly easy to use
and can be effective as well,
and I might add that on for patients with more
severe constipation related to their opioid use.
What about nausea?
Nausea is something very common that we
see among patients at the end of life as well.
Ondansetron is generally well tolerated
and it’s become the drug of choice for nausea.
But another option may be a drug like haloperidol.
Watch for sedation with these
medications, particularly haloperidol,
when they're already receiving opioid therapy,
but it can relieve nausea in case
when ondansetron isn't enough.
What about delirium?
Confusion at the end of the life is really common.
It affects most people.
And nearly half get agitation, which is,
you know, difficult for the patient
and very difficult for caregivers as well.
Difficult to see that.
So, the first thing is, take a hard look
at what the patients are taking.
Are they receiving any anticholinergic therapy
or too many sedating drugs?
It may be drug side effects.
And then also look at as to whether they
are very constipated or possibly retaining urine.
All those things may promote delirium.
For cases of delirium,
you can use benzodiazepines,
but do recall that benzodiazepines,
in combination with opioids, in particular,
is associated with a high risk for
respiratory depression and serious complications.
So, use them, but use them parsimoniously.
For secretions, this is something that patients,
and particularly families can feel very disturbing,
because patients at the end-of-life
don't clear their secretions very well,
and therefore, they can have a
rattle-y sound to their breath,
can be disturbing.
So, of course, gentle suction
and then anticholinergic agents,
such as hyoscyamine, can be helpful
or even the use of atropine eyedrops
titrated orally under the tongue
can help with the amount of secretions
and make everyone more comfortable.
But do understand that
oftentimes secretions are what's known as
the death rattle in the hours before death
when patients really don't have the
ability to clear their secretions very well.
Many times are not that distressing to the patient,
but they can be very distressing to the family.
So, you may want to reassure family members as well
and loved ones that are in
attendance near the time of death
that this is actually something very normal
and that isn't that disturbing to the patient
and, therefore, you don’t
necessarily want to overtreat it.